Alert archive / Michigan / Tornado Warnings in 2024

Tornado Warning 28, NWS Northern Indiana

August 6, 2024Steuben County, Indiana; Branch County, Hillsdale County, Michigan; Williams County, Ohio

NWS Northern Indiana issued this tornado warning at Aug 6, 2024, 9:44 AM EDT for Steuben County, Indiana; Branch County, Hillsdale County, Michigan; Williams County, Ohio. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2024, 9:44 AM EDT (13:44 UTC)
Expired
Aug 6, 2024, 10:15 AM EDT
In force
31 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Steuben County, IN, Branch County, MI, Hillsdale County, MI, Williams County, OH

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 8:04 AM EDTTornado WatchSPC9 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 1.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2024-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2024-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

222 
WFUS53 KIWX 061344
TORIWX
INC151-MIC023-059-OHC171-061415-
/O.NEW.KIWX.TO.W.0028.240806T1344Z-240806T1415Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
944 AM EDT Tue Aug 6 2024

The National Weather Service in Northern Indiana has issued a

* Tornado Warning for...
  Northeastern Steuben County in northeastern Indiana...
  Southeastern Branch County in southwestern Michigan...
  Southwestern Hillsdale County in southeastern Michigan...
  Northwestern Williams County in northwestern Ohio...

* Until 1015 AM EDT.

* At 943 AM EDT, a severe thunderstorm capable of producing a tornado
  was located near Fremont, or 9 miles south of Coldwater, moving 
  east at 30 mph. Storm spotters also reported a funnel cloud near 
  Kinderhood of Branch county, Michigan. 

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Fremont around 950 AM EDT.

Other locations impacted by this tornadic thunderstorm include
Camden, Kinderhook, Columbia, York, Montgomery, Clear Lake, Ray,
California, Coldwater Lake, and Lake Of The Woods.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 356 and 357.
 Interstate 69 in Michigan between mile markers 1 and 6.
 Interstate 80 in Indiana between mile markers 142 and 156.
 Interstate 80 in Ohio between mile markers 0 and 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4178 8508 4185 8505 4181 8465 4161 8480
TIME...MOT...LOC 1343Z 281DEG 25KT 4181 8499 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

CR
2 follow-up statements
578 
WWUS53 KIWX 061357
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
957 AM EDT Tue Aug 6 2024

INC151-MIC023-059-OHC171-061415-
/O.CON.KIWX.TO.W.0028.000000T0000Z-240806T1415Z/
Steuben IN-Branch MI-Hillsdale MI-Williams OH-
957 AM EDT Tue Aug 6 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 AM EDT FOR
NORTHEASTERN STEUBEN...SOUTHEASTERN BRANCH...SOUTHWESTERN HILLSDALE
AND NORTHWESTERN WILLIAMS COUNTIES...

At 955 AM EDT, a severe thunderstorm capable of producing a tornado
was located near Fremont, or 12 miles northeast of Angola, moving 
east at 30 mph. A storm spotter initially reported a funnel cloud 
in the Kinderhook, MI area. A wall cloud continues to remain 
according to the spotter at 9:55am ET.

HAZARD...Tornado and 60 mph wind gusts.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.  

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Steuben, southeastern Branch, southwestern Hillsdale and
northwestern Williams Counties, including the following locations...
Camden, Columbia, York, Montgomery, Clear Lake, Ray, and California.

This includes the following highways...
 Interstate 69 in Indiana between mile markers 356 and 357.
 Interstate 69 in Michigan near mile marker 1.
 Interstate 80 in Indiana between mile markers 144 and 156.
 Interstate 80 in Ohio between mile markers 0 and 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4174 8501 4184 8496 4181 8465 4161 8480
TIME...MOT...LOC 1355Z 281DEG 25KT 4179 8488 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

CR
768 
WWUS53 KIWX 061411
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
1011 AM EDT Tue Aug 6 2024

INC151-MIC023-059-OHC171-061421-
/O.EXP.KIWX.TO.W.0028.000000T0000Z-240806T1415Z/
Steuben IN-Branch MI-Hillsdale MI-Williams OH-
1011 AM EDT Tue Aug 6 2024

...THE TORNADO WARNING FOR NORTHEASTERN STEUBEN...SOUTHEASTERN
BRANCH...SOUTHWESTERN HILLSDALE AND NORTHWESTERN WILLIAMS COUNTIES
WILL EXPIRE AT 1015 AM EDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 300 PM EDT for northeastern
Indiana...southeastern and southwestern Michigan...and northwestern
Ohio.

&&

LAT...LON 4174 8501 4184 8496 4181 8465 4161 8480
TIME...MOT...LOC 1411Z 281DEG 25KT 4178 8478 

$$

CR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Aug 6, 6:03 AM EDT, 3 hours 41 minutes earlier. Its key messages:

  • The first round of storms arrive near and north of the Michigan border early today.
  • Additional storms with torrential and strong gusty winds should develop late this afternoon over northern Indiana and northwest Ohio.
  • Cooler, dry and less humid Wednesday through Monday with highs 75 to around 80.
Area forecast discussion, Aug 6, 6:03 AM EDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
603 AM EDT Tue Aug 6 2024

.KEY MESSAGES...

- The first round of storms arrive near and north of the Michigan
border early today.

- Additional storms with torrential and strong gusty winds should
develop late this afternoon over northern Indiana and northwest
Ohio.

- Cooler, dry and less humid Wednesday through Monday with highs
  75 to around 80.

&&

.DISCUSSION...
Issued at 313 AM EDT Tue Aug 6 2024

The first of two rounds of storms will arrive early today and mainly
impact areas near and north of the Michigan border. The storms were
associated with an upper level disturbance that topped the upstream
ridge this weekend and were moving southeast across the Upper
Midwest and Midwest. At this time, it appears heavy rain and strong
gusty winds will prevail; however, overall believe these storms
should remain below severe levels. There should be at least somewhat
of a break in convection before more storms develop south of the
front in the very unstable airmass by mid afternoon. The latest HRRR
favors storm development in the 19Z to 01Z window (3pm to 9pm EDT).
These storms are likely to have torrential rainfall as precipitable
water values hover near 2.25 inches. Strong gusty winds may
accompany the storms, but the latest high res/CAMs seem to favor
storms remaining below severe levels. Otherwise, cooler and
drier conditions will prevail after the rain ends tonight all
of the way into early next week. Highs through the period will
be in the 70s to around 80.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 603 AM EDT Tue Aug 6 2024

General VFR conditions into aftn. Pesky MVFR in fog continues over
nw IN yet will quickly lift after sunrise. Otherwise a few storms
possible this aftn yet for a time invof KFWA as composite
outflow/weak cold frontal zone shift south across the terminals.
Rapid dampening of shortwave disturbance aloft and presence of
capping inversion aloft pose considerable uncertainty to potential
for storms and kept with vcts mention there.

Thereafter stout post frontal nerly flow develops this evening with
likely IFR cigs in moist post frontal flow.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...Small Craft Advisory until 5 PM EDT Wednesday for LMZ043-046.

&&

DISCUSSION...Skipper
AVIATION...T
Hazardous weather outlook, Aug 6, 5:04 AM EDT, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
504 AM EDT Tue Aug 6 2024

INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216-
MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-070915-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN-
Northern Kosciusko-Southern La Porte-Western St. Joseph IN-
Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale-
Northern Berrien-Southern Berrien-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
504 AM EDT Tue Aug 6 2024 /404 AM CDT Tue Aug 6 2024/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Two rounds of thunderstorms are expected today. A weakening round of
storms early this morning may bring isolated strong wind gusts.

A second round of storms is possible this afternoon that may bring
damaging wind gusts east of Interstate 69.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ103-070915-
Northern La Porte-
404 AM CDT Tue Aug 6 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 1 PM CDT THIS AFTERNOON
THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Thunderstorms with strong gusty winds are possible today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ043-046-070915-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
504 AM EDT Tue Aug 6 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Thunderstorms with strong gusty winds are possible today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

In the hours before

Special weather statement, Aug 6, 5:26 AM EDT, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Northern Indiana
526 AM EDT Tue Aug 6 2024

INZ005-012>015-020-022-023-103-104-116-203-204-216-061100-
Elkhart-Starke-Pulaski-Marshall-Fulton IN-White-Cass IN-Miami-
Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko-
Southern La Porte-Western St. Joseph IN-Southern Kosciusko-
Including the cities of Elkhart, Goshen, Nappanee, Knox,
North Judson, Bass Lake, Winamac, Francesville, Medaryville,
Plymouth, Bremen, Culver, Rochester, Akron, Monticello, Monon,
Brookston, Logansport, Royal Center, Peru, Grissom AFB, Mexico,
Michigan City, La Porte, Kingsbury, Fish Lake, South Bend,
Mishawaka, Lakeville, Granger, Syracuse, Milford, North Webster,
Leesburg, Wanatah, La Crosse, Union Mills, North Liberty,
New Carlisle, Walkerton, Warsaw, Winona Lake, Silver Lake,
and Mentone
526 AM EDT Tue Aug 6 2024 /426 AM CDT Tue Aug 6 2024/

...Patchy dense fog early this morning...

Patchy dense fog with local visibilities down to or below one
quarter mile will be possible through sunrise.
Local storm report, Aug 6, 9:06 AM EDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
906 AM EDT Tue Aug 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     Tstm Wnd Dmg     2 W Howardsville        42.03N 85.76W
08/06/2024                   St. Joseph         MI   Trained Spotter

            Large tree limbs down near Highway 216 and
            Lewis Lake Drive. Time estimated from radar.

&&

NDM
Local storm report, Aug 6, 9:25 AM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
925 AM EDT Tue Aug 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 AM     Tstm Wnd Dmg     3 SW Moore Park         41.98N 85.66W
08/06/2024                   St. Joseph         MI   Emergency Mngr

            Reports of trees and power lines down in the
            area of Pulver Rd and Null Road. Time
            estimated from radar.

&&

LWF

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 4:36 AM EDTSmall Craft AdvisoryIWX35 hr
Aug 6, 4:43 AM EDTBeach Hazards StatementIWXLaPorte35 hr
Aug 6, 8:57 AM EDTSevere Thunderstorm WarningIWXSteuben48 min
Aug 6, 9:34 AM EDTSevere Thunderstorm WarningIWXSteuben41 min
Aug 6, 4:40 PM EDTSpecial Weather StatementIWXAllen35 min
Aug 6, 5:05 PM EDTSevere Thunderstorm WarningIWXAllen13 min
Aug 6, 6:32 PM EDTSpecial Weather StatementIWXAdams13 min
Aug 6, 7:51 AM EDTSevere Thunderstorm WarningIWXCass, Saint Joseph39 min
Aug 6, 7:59 AM EDTTornado WarningIWXCass, Saint Joseph31 min
Aug 6, 8:19 AM EDTTornado WarningIWXBranch, Cass, Saint Joseph41 min
Aug 6, 10:05 AM EDTSevere Thunderstorm WarningIWXHillsdale40 min
Aug 6, 10:41 AM EDTSevere Thunderstorm WarningIWXFulton, Henry, Williams49 min
Aug 6, 1:49 PM EDTSpecial Weather StatementIWXWilliams26 min
Aug 6, 2:04 PM EDTSevere Thunderstorm WarningIWXDefiance, Fulton, Henry, Williams41 min
Aug 6, 2:35 PM EDTSpecial Weather StatementIWXHenry25 min
Aug 6, 2:41 PM EDTSevere Thunderstorm WarningIWXHenry34 min
Aug 6, 2:56 PM EDTSevere Thunderstorm WarningIWXDefiance, Henry34 min
Aug 6, 3:03 PM EDTSevere Thunderstorm WarningIWXHenry, Putnam42 min
Aug 6, 3:33 PM EDTSevere Thunderstorm WarningIWXPutnam27 min
Aug 6, 4:08 PM EDTSevere Thunderstorm WarningIWXPutnam40 min
Aug 6, 4:46 PM EDTSpecial Weather StatementIWXAllen44 min

Nearby

Tornado Warnings in Michigan, 2024Tornado Warnings in Indiana, 2024Tornado Warnings in Ohio, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.